Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

January 9, 2016Coweta County, Georgia

NWS Atlanta, GA issued this special weather statement at Jan 9, 2016, 7:07 PM EST for Coweta County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2016, 7:07 PM EST (00:07 UTC)
Expired
Jan 9, 2016, 7:30 PM EST
In force
23 min
Issued by
NWS Atlanta, GA

County Coweta County, GA

The radar

The Atlanta radar (KFFC), 28 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2016-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2016-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 496 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
496 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WWUS82 KFFC 100007
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EST SAT JAN 9 2016
 
GAZ043-044-053>055-100030-
SOUTH FULTON GA-CLAYTON GA-COWETA GA-FAYETTE GA-DOUGLAS GA-
707 PM EST SAT JAN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH FULTON...NORTHWESTERN
CLAYTON...NORTHWESTERN COWETA...NORTHWESTERN FAYETTE AND EASTERN
DOUGLAS COUNTIES UNTIL 730 PM EST...

AT 706 PM EST...A STRONG THUNDERSTORM WAS NEAR NEWNAN...MOVING
NORTHEAST AT 55 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO 
           GROUND LIGHTNING. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD 
           NOT BE USED UNLESS IN AN EMERGENCY. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ATLANTA...NEWNAN...DOUGLASVILLE...EAST POINT...UNION CITY...FOREST
PARK...COLLEGE PARK...FAIRBURN...TYRONE...HAPEVILLE...PALMETTO...
CHATTAHOOCHEE HILL COUNTRY...HARTSFIELD-JACKSON AIRPORT...EAST
NEWNAN...SWEETWATER CREEK STATE PARK...THOMAS CROSSROADS...
CAMPBELLTON...MADRAS...DUNAWAY GARDENS AND ROSCOE.

LAT...LON 3349 8488 3349 8486 3352 8485 3351 8483
      3352 8482 3354 8483 3356 8483 3357 8481
      3358 8481 3377 8466 3364 8437 3334 8475
      3344 8492
TIME...MOT...LOC 0006Z 216DEG 49KT 3346 8478 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 9, 6:48 PM EST, 19 minutes earlier.

Area forecast discussion, Jan 9, 6:48 PM EST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 PM EST SAT JAN 9 2016

.EVENING UPDATE...
STRONG UPPER DISTURBANCE IS PUSHING ACROSS THE MS VALLEY... WITH THE
ACTIVE/DIFFLUENT REGION JUST OUT AHEAD OF THE TROUGH AXIS SPARKING A
FEW THUNDERSTORMS OVER CENTRAL AND NORTH AL THIS EVENING. STILL NO
INSTABILITY FOR THIS SYSTEM TO WORK WITH WITH AREA TEMPS IN THE
LOWER TO MID 50S AND DEWPOINTS IN THE 40S... ALL RESULTING IN NIL
CAPE VALUES. HOWEVER... CANNOT RULE OUT A FEW ELEVATED THUNDERSTORMS
THROUGH THE EVENING... MAINLY ACROSS NORTHWEST AND WEST CENTRAL GA
WHERE THE GREATER DIFFLUENCE AND STEEPER MID LEVEL LAPSE RATES WILL
BE FOCUSED. NO SEVERE STORMS ARE EXPECTED. MAY TWEAK ZONES TO FINE
TUNE THE ISOLATED THUNDERSTORM WORDING TO THESE AREAS. OTHERWISE...
REST OF FOCUSED STILL LOOKS ON TRACK... AS CANNOT RULE OUT A FEW
FLURRIES ACROSS FAR NORTH GA ASSOCIATED WITH THE WRAP AROUND
MOISTURE BEHIND THE COLD FRONT THAT WILL PUSH ACROSS THE AREA
BETWEEN MIDNIGHT AND 5 AM TONIGHT. NO ACCUMULATIONS ARE EXPECTED AS
DEEP MOISTURE WILL BE VERY LIMITED AND GROUND/SURFACE TEMPS WILL BE
ABOVE FREEZING.  /39

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
/ISSUED AT 259 PM EST SAT JAN 9 2016/
UPPER SHORT WAVE VICINITY TS/OK WILL SWING NORTHEAST ACROSS THE TN
VALLEY OVERNIGHT. THIS SHOULD PUSH A COLD FRONT THROUGH THE FORECAST
AREA LATE TONIGHT. WEDGE HOLDING INTO THE OVERNIGHT HOURS
SHOULD KEEP THE AREA MOSTLY STABLE. ONLY SOME LOW CAPE
AVAILABLE JUST BEFORE FROPA SO NOT LOOKING FOR ANYTHING BUT
POSSIBLE ISOLATED THUNDERSTORMS. RAIN SHOULD EXIT THE FORECAST AREA
BY SUNRISE...HOWEVER WRAP AROUND MOISTURE EARLY SUNDAY MORNING COULD
CAUSE SOME MIX OF RAIN AND SNOW ACROSS THE FAR NORTH. LOOKING FOR
MORNING LOWS IN THAT AREA AROUND 32 TO 36. NO ACCUMULATIONS
EXPECTED. OTHERWISE DRY AND COLDER FOR SUNDAY.

41

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
/ISSUED AT 259 PM EST SAT JAN 9 2016/
MORE TYPICAL WINTER PATTERN WITH LONG WAVE TROUGH OVER ERN CONUS
DOMINATING MOST OF LONG TERM PERIOD. PLENTY OF DRY WX THRU MONDAY
IN WAKE OF SHORT WAVE WITH BELOW NORMAL TEMPS. NEXT WAVE DROPPING
DOWN IN NW FLOW OVER MIDWEST MON/TUES BUT WEAKER POSITIVELY
TILTED WAVE IN SRN STREAM OVER SOUTH TX MAY BE MORE LIKELY TO
AFFECT GA. MED RANGE GUIDANCE IN FAIR AGREEMENT THAT PHASING
BETWEEN SRN STREAM AND NW FLOW WAVES WILL NOT OCCUR IN TIME FOR
ANY PRECIP...AIRMASS QUITE DRY PRIOR TO THEIR ARRIVAL. NEXT SYSTEM
NOT PROGGED UNTIL THURS-SAT AS LARGE UPPER LOW MOVES OUT OF SE
CANADA AND FLOW BECOMES MORE ZONAL OVER SOUTHERN AND EASTERN
STATES. ECMWF AND ESPECIALLY CANADIAN MOST AGGRESSIVE WITH WARM
ADVECTION PRECIP WHILE OTHERS KEEP PRECIP OUT. HAVE KEPT SMALL
POPS IN SRN ZONES THURS THEN WHOLE AREA FRI-SAT...WHICH MATCHES
WPC GUIDANCE FAIRLY WELL. NO THREATS FROM CONVECTION...HVY RAIN
OR WINTER PRECIP SEEN IN MODEL GUIDANCE.

SNELSON

PREVIOUS LONG TERM DISCUSSION /SUNDAY NIGHT THROUGH FRIDAY/...
FCST PERIOD KICKS OFF WITH A DRY COOL START AS A RIDGE OF HIGH
PRESSURE QUICKLY ADVECTS INTO THE REGION BEHIND THE SHORT TERM
SYSTEM. BY TUESDAY NIGHT GUIDANCE IS SOMEWHAT CONSISTENT ON A
SECONDARY COLD FRONT PUSHING INTO THE CWA AND STAYING MAINLY
MOISTURE STARVED...PRIMARILY REINFORCING THE ABNORMALLY COOL
AIRMASS FOR MIDWEEK. TEMPS SHOULD REBOUND BACK TO NEAR NORMAL BY
THURS/FRI THOUGH MODEL SOLUTIONS BEGIN SOME LARGE DISCREPANCIES ON
TIMING AND EVOLUTION OF DISTURBANCES IN THE RETURN OF WHAT LOOKS
TO BE A RATHER ACTIVE PATTERN BY END OF THE WEEK. THE EURO HAS A
STRONGER SHORTWAVE THAT PHASES WITH THE MAIN UPPER TROUGH
TRANSLATING TO A BETTER DEVELOPED SFC LOW NEAR THE AREA THURSDAY
NIGHT INTO FRIDAY. THE GFS IS A MUCH DRIER SOLUTION AS SOUTHEAST
RIDGE DOMINATES WITH A WEAKER DISTURBANCE STAYING OUT OF PHASE AND
OVERALL MORE ZONAL FLOW ALOFT. WILL JUST HAVE TO WATCH FOR SOME
CONSENSUS OR RUN TO RUN CONSISTENCY BEFORE WEIGHING IN AT THE
MOMENT AND HAVE KEPT GENERAL SLIGHT TO CHANCE POPS.

BAKER

&&

.AVIATION...
18Z UPDATE...
IFR AND LIFR CIGS WILL PREVAIL WITH OCCASIONAL -SHRA/-RA/-DZ THROUGH
TONIGHT. A PREFRONTAL TROUGH WILL BRING CURRENT EASTERLY WINDS
AROUND SSW BY 06Z SUN... THEN WNW BY 09Z BEHIND THE FRONT. WINDS
INCREASE AND BECOME GUSTY BEHIND THE FRONT BY 09-12Z SUN AND SHOULD
HELP IMPROVE CIGS TO MVFR LEVELS BY 12-14Z SUN. MVFR CIGS WILL
LIKELY PERSIST THROUGH 19-21Z... THEN LOW VFR CIGS CONTINUE INTO SUN
EVENING.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON ALL ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          44  49  25  47 /  80   5   0   0
ATLANTA         41  45  25  45 /  90   5   0   0
BLAIRSVILLE     37  42  19  42 /  90  20   0   0
CARTERSVILLE    38  44  22  44 /  90  10   0   0
COLUMBUS        45  49  27  49 /  80   5   0   0
GAINESVILLE     41  45  25  44 /  90  10   0   0
MACON           47  52  26  49 /  70   5   0   0
ROME            37  41  21  44 /  90  10   0   0
PEACHTREE CITY  42  46  23  46 /  80   5   0   0
VIDALIA         50  57  31  51 /  50   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41/39
LONG TERM....SNELSON
AVIATION...39
Hazardous weather outlook, Jan 9, 8:35 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
835 AM EST SAT JAN 9 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
835 AM EST SAT JAN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A STORM SYSTEM WILL PUSH ACROSS THE AREA TODAY INTO TONIGHT. SOME
ELEVATED INSTABILITY WILL ALLOW FOR ISOLATED THUNDERSTORM POTENTIAL
THIS EVENING. NO STRONG OR SEVERE STORMS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ON SUNDAY MORNING...LINGERING MOISTURE COMBINED WITH COOLER AIR
PUSHING INTO THE NORTH ON THE BACK SIDE OF THE SYSTEM WILL ALLOW
FOR A POSSIBLE TRANSITION OF RAIN SHOWERS TO FLURRIES OR LIGHT
SNOW SHOWERS FOR THE HIGHER ELEVATIONS OF FAR NORTH GEORGIA.
NO IMPACTS OR ACCUMULATION IS EXPECTED.

ANOTHER DISTURBANCE MAY INFLUENCE THE AREA THURSDAY NIGHT INTO
FRIDAY...THOUGH THERE IS MUCH UNCERTAINTY INTO THE STRENGTH AND
TIMING OF THE SYSTEM THIS FAR OUT IN THE FORECAST. PLEASE STAY
TUNED TO FUTURE UPDATES FOR ANY CHANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jan 9, 7:07 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EST SAT JAN 9 2016

GAZ043-044-053>055-100030-
SOUTH FULTON GA-CLAYTON GA-COWETA GA-FAYETTE GA-DOUGLAS GA-
707 PM EST SAT JAN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH FULTON...NORTHWESTERN
CLAYTON...NORTHWESTERN COWETA...NORTHWESTERN FAYETTE AND EASTERN
DOUGLAS COUNTIES UNTIL 730 PM EST...

AT 706 PM EST...A STRONG THUNDERSTORM WAS NEAR NEWNAN...MOVING
NORTHEAST AT 55 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ATLANTA...NEWNAN...DOUGLASVILLE...EAST POINT...UNION CITY...FOREST
PARK...COLLEGE PARK...FAIRBURN...TYRONE...HAPEVILLE...PALMETTO...
CHATTAHOOCHEE HILL COUNTRY...HARTSFIELD-JACKSON AIRPORT...EAST
NEWNAN...SWEETWATER CREEK STATE PARK...THOMAS CROSSROADS...
CAMPBELLTON...MADRAS...DUNAWAY GARDENS AND ROSCOE.

LAT...LON 3349 8488 3349 8486 3352 8485 3351 8483
      3352 8482 3354 8483 3356 8483 3357 8481
      3358 8481 3377 8466 3364 8437 3334 8475
      3344 8492
TIME...MOT...LOC 0006Z 216DEG 49KT 3346 8478

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 1:16 AM ESTSpecial Weather StatementFFCClayton, Fayette, Henry, Rockdale, Spalding44 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.